Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Aug 17, 2021, 2:28 PM CDT for Val Verde County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 2:28 PM CDT (19:28 UTC)
- Expired
- Aug 17, 2021, 3:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.75 in
- Wind
- 30
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 75 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1588 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
406
WWUS84 KEWX 171928
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
228 PM CDT Tue Aug 17 2021
TXZ183-172015-
Val Verde TX-
228 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of east central Val
Verde County through 315 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Long Point, or 10 miles southeast of Comstock, moving
northeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Spur
406 Campground and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2988 10083 2971 10070 2964 10070 2950 10102
2965 10114
TIME...MOT...LOC 1927Z 236DEG 14KT 2962 10102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 17, 12:34 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 17, 12:34 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1234 PM CDT Tue Aug 17 2021 .AVIATION...18Z TAF Package VFR conditions expected through this afternoon with increasing sct to bkn cumulus and some mid to high level clouds with a cloud canopy coming off a convective complex to the north near San Angelo. From late this afternoon into tomorrow will feature higher than normal uncertainty in terms of rainfall/convective potential. While models show the majority of the activity holding to the north of most of the sites, enough potential remains for mention of VCSH at SAT/SSF, and periods of VCTS at AUS/DRT. Highest potential for convection likely exists at DRT as some models show a convective complex approaching that region from this evening through tonight. Beyond the uncertain rain/convective forecast, anticipate the development of MVFR/IFR ceilings late overnight and early Wednesday morning for each of the sites. VFR conditions then should return by or toward midday Wednesday. .PREV DISCUSSION... /ISSUED 611 AM CDT Tue Aug 17 2021/ AVIATION... Some MVFR cigs will impact KSAT through 14Z, and could briefly reach AUS as well so a SCT015 group has been added there. VFR will prevail through the daytime and much of tonight. High-resolution model guidance and current observations suggest a slight northward shift in the focus for shower and thunderstorm development at least through the daytime today, and so the terminals may be spared from any impacts, but confidence is not yet high enough to remove the PROB30 at AUS later today. At DRT, mentionable storm chances may hold off until this evening. The I-35 sites should see MVFR cigs develop in the 07-09Z Wednesday time frame, scattering out by 15Z. Low confidence in convective forecast late tonight into the AM, so some revision may be necessary. PREV DISCUSSION... /ISSUED 401 AM CDT Tue Aug 17 2021/ UPDATE... Opted to make some small updates early this morning to lower POPs a little bit, most notably removing likelies from our northern border this afternoon and capping POPs at 54 there. As 06Z CAM guidance trickles in, there is agreement in a continued shift slightly to the north with the upper shortwave track and associated shower and storm activity. The 03Z SREF seems to agree with this trend. We will still have to monitor for the potential for locally heavy rainfall this afternoon through tonight, but if these trends continue the primary threat may remain right along and just to the north of our northern border counties today. PREV DISCUSSION... /ISSUED 233 AM CDT Tue Aug 17 2021/ SHORT TERM (Today through Wednesday)... All quiet early this morning across south-central TX with scattered showers and thunderstorms across the southern Panhandle and I-20 corridor from about Abilene westward as of 06Z. This activity is occurring near the axis of a positively tilted H5 trough, with upper level energy likely to stick around the region through the short term with additional rounds of precipitation likely over the next 36 hours, especially across northern portions of our region. Light southeasterly surface winds will continue, and these extend up to ~5 kft per KDFX VAD profiles at 06Z, veering to northerly above about 9-10 kft. The depth of southerlies and southwesterlies is progged to increase through the period, acting to subtly increase PWATs over the next 24 hours or so. The morning hours today should be generally dry as better shortwave forcing is likely to stay just to our north, but rain chances will increase across mainly the north half of our area later today as outflow pushes south and generates new convection. Can't rule out some sea-breeze activity across the Coastal Plains today as well but the better coverage will likely be across the Hill Country and southern Edwards Plateau. Unlike the last few days, there will likely be enough support for ascent to keep some activity going past sunset as well. With high moisture content and freezing levels of 13-14 kft, warm rain processes will dominate and locally heavy rainfall may be a concern late today through tonight. As a result, a marginal risk of excessive rainfall will be outlooked along and north of a Del Rio to Austin line. The 00Z NAM depicts the upper end of what's possible tonight, with a QPF maxima stretching across Llano to Coryell Counties of 2 to as much as 8 inches of rain. Seems more reasonable that an isolated spot or two across the northern portions of the CWA could see 3-5" totals on the high end, but cannot totally discount amounts in excess of that. Will have to monitor for any potential flooding impacts, but at this time do not believe the signal is strong enough for coverage of heavy rain to warrant a Flash Flood Watch. Wednesday's convective evolution will likely depend highly on what happens through tonight. That said, additional isolated to scattered showers and storms will remain possible for much of the region. The far SW continues to look dry, but will carry 25-50 POPs through the day for all but the Winter Garden region, highest in the afternoon. It's possible overnight convection stabilizes the atmosphere enough to keep us mostly dry during the day, but time will tell. If additional storms are able to develop, locally heavy rainfall remains a concern, with the WPC ERO depicting another marginal risk approximately north and west of Eagle Pass to San Antonio to Burnet where CAM consensus in the 00Z HREF keeps the heaviest rainfall potential. As a result of the rain chances and associated cloud cover, high temperatures will continue to run below normal today and tomorrow for most locations. LONG TERM (Wednesday Night through Monday)... At the beginning of the long-term portion of the forecast, the upper ridge axis will remain to our south and east with weak troughing noted on 500 mb forecast maps over the Southern Plains. This will lead to continued rain chances on Thursday with isolated to scattered convection expected once again. High temperatures Thursday will peak in the lower to middle 90s for most areas with partly to mostly cloudy skies. On Friday, the weak troughing aloft will be replaced by increasing heights at 500 mb as the ridge axis begins to strengthen across the South-Central CONUS. Rain chances on Friday will only be limited to the Coastal Plains as moisture levels remain high with deep onshore flow probably allowing for some afternoon seabreeze type activity. The strong upper ridge will send Tropical Storm Grace into Central Mexico Friday night. On Saturday the ridge axis will become centered to our east, allowing deeper gulf moisture to return to much of the area once again. Will show a 20-40 percent chance of rain for most locations with the higher PoPs in the southeastern counties. The ridge will then strengthen a bit once again on Sunday and Monday, dropping rain chances a bit across the area. Highs during the long-term portion of the forecast will remain in the middle to upper 90s for the most part with lows in the lower to upper 70s. With the increased moisture on Thursday-Sunday, heat index values should be just below Advisory criteria at 105-107 degrees in the Coastal Plains. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 93 77 95 77 / 30 40 20 20 - Austin Bergstrom Intl Airport 76 92 77 95 76 / 30 40 20 20 - New Braunfels Muni Airport 76 93 77 95 76 / 20 30 20 20 - Burnet Muni Airport 73 89 76 92 76 / 50 40 20 20 - Del Rio Intl Airport 78 96 78 97 78 / 50 30 30 20 10 Georgetown Muni Airport 76 91 77 95 76 / 50 40 20 20 - Hondo Muni Airport 77 94 77 96 76 / 30 30 20 10 - San Marcos Muni Airport 75 92 76 95 76 / 30 40 10 20 - La Grange - Fayette Regional 78 92 78 95 78 / 30 60 10 20 0 San Antonio Intl Airport 77 93 78 95 77 / 30 30 20 20 - Stinson Muni Airport 78 95 79 97 78 / 30 30 20 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Brady Long-Term...Morris Decision Support...Runyen
Hazardous weather outlook, Aug 17, 3:19 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 319 AM CDT Tue Aug 17 2021 TXZ171>173-183>194-202>209-217>225-228-180830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 319 AM CDT Tue Aug 17 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. This afternoon through tonight, showers and thunderstorms may produce locally heavy rain for locations along and north of a Del Rio to Austin line. Isolated rainfall amounts in excess of 3 inches are possible, with the highest risk along our northern border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional showers and storms could produce locally heavy rain on Wednesday for locations along and north of a line approximately between Quemado and Hondo and west of Hondo to Llano. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 17, 2:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
228 PM CDT Tue Aug 17 2021
TXZ183-172015-
Val Verde TX-
228 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of east central Val
Verde County through 315 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Long Point, or 10 miles southeast of Comstock, moving
northeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Spur
406 Campground and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2988 10083 2971 10070 2964 10070 2950 10102
2965 10114
TIME...MOT...LOC 1927Z 236DEG 14KT 2962 10102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:59 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Aug 17, 2:52 PM CDT | Special Weather Statement | EWX | Kinney | 38 min |
| Aug 17, 3:25 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Aug 17, 4:03 PM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Aug 17, 4:20 PM CDT | Flash Flood Warning | EWX | Val Verde | 4 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.